Tennessee, 2001

Damaging Wind in Tennessee, October 25, 2001

October 25, 2001 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$20,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Oct 24, 7:25 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Oct 24, 7:25 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT WED OCT 24 2001

LATEST ANALYSIS SHOWS A STRONG COLD FRONT ACROSS WESTERN/MIDDLE
TENNESSEE.  MSAS DATA SHOWS MODERATELY UNSTABLE AIR OVER MIDDLE
TENNESSEE WITH LIFTED INDICES OF -4 TO -6 WITH LESS UNSTABLE AIRMASS
OVER EAST TENNESSEE.  A LINE OF STRONG TO SEVERE THUNDERSTORMS
IS LOCATED WITH THE FRONT WITH A TORNADO WATCH JUST WEST OF THE
FORECAST AREA.  MESO-ETA SHOWS HELICITIES RANGING FROM 250-300 M2/S2
AHEAD OF THE LINE OF STORMS...SO SOME ROTATION WITH THE STORMS
ARE POSSIBLE HELPING TO MAINTAIN THUNDERSTORM STRENGTH.

ALSO...GIVEN 850 MB JET OF 45 TO 50 KNOTS THERE IS A POTENTIAL OF
STRONG DAMAGING STRAIGHT LINE WINDS. BNA LSR ALREADY ILLUSTRATES
THE POTENTIAL OF DAMAGING WINDS WITH REPORTS OF 60-70 MPH GUSTS.
MESO-ETA SHOWS THIS LINE OF STORMS REMAINING TOGETHER...EVEN THOUGH
WEAKENING...AS IT MOVES EAST INTO THE FORECAST AREA AROUND MIDNIGHT.
PLAN ON UPPING POPS TO CAT/LIKELY ALL AREAS FOR REST OF THE NIGHT.
WILL ALSO ADD POTENTIAL OF SEVERE FOR TYS AREA.

SATELLITE SHOWS CLOUDS ERODING QUICKLY AFTER FROPA...SO SKIES SHOULD
BECOME MOSTLY CLEAR BY DAYBREAK MOST LOCATIONS...EXPECT FOR THE FAR
EASTERN SECTIONS.

.MRX...
NC...WIND ADVISORY FOR WEDNESDAY NIGHT AND THURSDAY FOR ZONES
NCZ060>061.

TN...WIND ADVISORY FOR WEDNESDAY NIGHT AND THURSDAY FOR ZONES
TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...
TNZ087...TNZ102.

VA...WIND ADVISORY FOR WEDNESDAY NIGHT AND THURSDAY FOR ZONES
VAZ001>002...VAZ006.

DH

In the hours before

Special weather statement, Oct 24, 6:25 PM EST, 5 hours 50 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-250800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT WED OCT 24 2001

...A SLIGHT RISK OF SEVERE WEATHER ACROSS EAST TENNESSEE..
SOUTHWEST VIRGINIA..AND EXTREME SOUTHWEST NORTH CAROLINA LATE THIS
EVENING INTO EARLY THURSDAY MORNING...

...SHARPLY COLDER TEMPERATURES EXPECTED FOR THE WEEKEND...

A COLD FRONT WILL MOVE ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...
AND EXTREME SOUTHWEST NORTH CAROLINA LATE TONIGHT. AS THE COLD FRONT
DRAWS NEARER...SOUTHWEST WINDS WILL PICK UP AND RANGE FROM 15 TO 25
MPH WITH HIGHER GUSTS...MAINTAINING UNSEASONABLY WARM...MOIST AND
UNSTABLE AIR ACROSS THE REGION. AS THE COLD FRONT BEGINS TO LIFT THE
UNSTABLE AIR LATE THIS EVENING AND EARLY THURSDAY MORNING...
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION. THERE IS A CHANCE THAT
SOME STORMS WILL BE SEVERE...WITH THE MAIN THREATS BEING STRONG AND
DAMAGING WIND UP TO 60 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY
RAIN. ALSO...AN ISOLATED TORNADO CANNOT BE RULED OUT.

AFTER THE FRONT MOVES EAST OF THE REGION...BRISK WEST TO NORTHWEST
WINDS WILL USHER IN MUCH COLDER AND DRIER AIR INTO THE REGION DURING
THE LATTER HALF OF THE WEEK INTO SUNDAY. TEMPERATURES WILL STRUGGLE
TO CLIMB INTO THE MID 50S TO MID 60S ON THURSDAY...50S TO NEAR 60 ON
FRIDAY...AND 40S AND 50S BOTH SATURDAY AND SUNDAY. ALSO...LOWS WILL
FALL INTO THE 20S TO THE LOWER 30S BY THIS WEEKEND...WITH A HARD
FREEZE POSSIBLE IN MANY AREAS.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.  STAY TUNED TO YOUR
NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR
LATER STATEMENTS CONCERNING THIS DEVELOPING STORM SYSTEM.

DM
Special weather statement, Oct 24, 8:53 PM EST, 3 hours 22 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-250600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
953 PM EDT WED OCT 24 2001

...SEVERE THUNDERSTORM WATCH 804 IN EFFECT UNTIL 2 AM EST (1 AM
CST)...

SEVERE THUNDERSTORM WATCH 804 IS IN EFFECT FOR SOUTHWEST VIRGINIA...
EAST TENNESSEE...AND SOUTHWEST NORTH CAROLINA. A LINE OF STRONG TO
SEVERE THUNDERSTORMS WILL MOVE FROM MID TENNESSEE AND MID KENTUCKY...
INTO THE WESTERN SECTIONS OF WATCH AREA 804 LATE THIS EVENING...
THEN MOVE ACROSS EASTERN SECTIONS OF WATCH AREA 804 EARLY THURSDAY
MORNING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP
TO 70 MPH...HAIL UP TO ONE INCH IN DIAMETER...AND DANGEROUS
LIGHTNING.

DM

The radar

The Knoxville radar (KMRX), 39 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
October 25, 12:15 AM EST
Where
Sevier County, Countywide
Property damage
$16,000
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
35.833, -83.533

Trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268394.